Montana, 2012

Blizzard and Winter Storm in Montana, March 19, 2012

March 19, 2012 · NWS GGW · 3 events in 2 counties and zones

A powerful, late-season winter storm directed heavy, wet snow and strong winds through portions of central and eastern Montana.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A powerful, late-season winter storm directed heavy, wet snow and strong winds through portions of central and eastern Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Mar 18, 8:27 PM MST, 3 hours 33 minutes earlier.

Area forecast discussion, Mar 18, 8:27 PM MST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
927 PM MDT SUN MAR 18 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...

SENT A MINOR UPDATE TONIGHT FOR SLIGHT ADJUSTMENTS TO
WINDS...POPS...CLOUDS ETC. CURRENT WINTER HIGHLIGHTS LOOK TO BE
WELL ON TRACK. BMICKELSON

PREVIOUS SHORT TERM DISCUSSION...THE ELONGATED UPPER TROUGH ALONG
THE WEST COAST CONTINUES TO PICK UP MOISTURE FROM THE AREA OF THE
BAJA. THIS MOISTURE IS BEING DIRECTED NORTH INTO MONTANA. THE
TROUGH AND COLD FRONT SHIFTS EAST TONIGHT. MOST THE OVERRUNNING
MOISTURE BEGINS IN THE CENTRAL REGION TODAY...THEN SHIFTS EAST
INTO NORTHEAST MONTANA TONIGHT. MODELS BRING IN A HEALTHY AMOUNT
OF QPF AFTER MIDNIGHT AND THROUGH MONDAY. THE EC CAME IN LATE IN
THE SHIFT BUT IT BACKS UP THE GFS QPF AMOUNTS FAIRLY CLOSE. EXPECT
AROUND A THIRD OF AN INCH LATE TONIGHT AND UP TO THREE QUARTERS OF
AN INCH ON MONDAY IN THE WESTERN ZONES. THE MAIN CHALLENGE WILL BE
TEMPERATURES AND SNOW LEVEL. MUCH OR MOST OF THE QPF WILL FALL
INITIALLY AS RAIN THEN TRANSITION OVER TO SNOW IN HIGHER
ELEVATIONS LATE TONIGHT AND LOWER ELEVATIONS ON MONDAY. WHERE SNOW
DOES FALL...ACCUMULATION MIGHT BE LIMITED FROM WARM GROUND
TEMPERATURES ON THIS LAST DAY OF WINTER. A LEE TROUGH CLOSED
SURFACE LOW WILL GENERATE STRONG NORTHERLY WINDS TONIGHT IN OUR
WEST. THE LOW WILL SLOWLY LIFT INTO SOUTHERN SASKATCHEWAN LATE
MONDAY AFTERNOON. THIS WILL BACK THE STRONG WINDS AROUND TO THE
NORTHWEST IN THE WEST AND TO A SOUTHERLY DIRECTION IN THE EASTERN
ZONES. DURING THIS PERIOD THE RAIN WILL TRANSITION TO SNOW. THE
WINDS COULD CAUSE A BLOWING SNOW...REDUCING VISIBILITY WHERE IT IS
SNOWING.

FOR THE AREA AROUND ZORTMAN...STORM SNOW TOTAL COULD BE AS HIGH AS
7 INCHES. THEREFORE ISSUED A WINTER STORM WARNING FOR HEAVY SNOW
STARTING TONIGHT TO LAST THROUGH MONDAY EVENING. ELSEWHERE RAIN
WILL TRANSITION TO SNOW SOMETIME IN THE MONDAY MORNING. THEREFORE
ISSUED A WINTER WEATHER ADVISORY FOR SNOW FOR MONDAY INTO MONDAY
EVENING FOR THE WESTERN COUNTIES.

MONDAY NIGHT THE QPF TAPERS OFF BUT CAA AND GUSTY WINDS FROM THE
NORTHWEST WILL DROP OVERNIGHT TEMPERATURES CLOSE TO NORMAL.
PRECIPITATION WILL END LATE MONDAY NIGHT. TUESDAY WILL SEE WINDS
CONTINUE TO BACK AS THE CLOSED LOW MOVES INTO MANITOBA. THIS
MODERATE SOUTHERLY WIND AND FLOW ALOFT BECOMING ZONAL WILL PUSH
HIGHS SLIGHTLY ABOVE NORMAL. SCT

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
GOING FORECAST WAS IN PRETTY GOOD SHAPE. MODEL CONSISTENCY STILL
LACKING ESPECIALLY BEYOND THURSDAY. MODELS ARE COMING INTO
AGREEMENT WITH A RIDGE BUILDING OVER THE AREA COME FRIDAY INSTEAD
OF A DISTURBANCE MOVING THROUGH. REST OF PERIOD LOOKED GOOD AND
QUIET COMPARED TO SHORT TERM. JAMBA

PREVIOUS DISCUSSION...
THE EXTENDED FORECAST PERIOD BEGINS WITH MONTANA UNDER A MORE
ZONAL FLOW PATTERN...SANDWICHED BETWEEN CANADIAN LOW PRESSURE AND
HIGHER PRESSURE FROM THE SOUTHWESTERN US STATES. MOISTURE IS
SOMEWHAT LIMITED AND LARGE SCALE FORCING FOR ASCENT GENERALLY OSCILLATES
BETWEEN WEAK LIFTING AND WEAK SUBSIDENCE THROUGH THE ENTIRE
EXTENDED FORECAST PERIOD. JUST ENOUGH OF THESE MIGHT BE PRESENT
FRIDAY AFTERNOON AND EVENING TO SQUEEZE OUT A FEW SPRINKLES OF
RAIN ACROSS OUR NORTHWESTERN ZONES.

BEGINNING FRIDAY NIGHT...FORECAST CONFIDENCE DECREASES SIGNIFICANTLY
WITH A CORRESPONDING DIVERGENCE OF EXTENDED MODEL SOLUTIONS. THE
GFS WANTS TO BRING THE NEXT PACIFIC UPPER LEVEL TROUGH WELL INLAND
OVER THE WESTERN STATES AND CASCADE MOUNTAIN RANGE WHILE THE EC
WANTS TO KEEP THAT NEXT WESTERN TROUGH COMPLETELY OUT TO SEA AND
HOLD WEAK RIDGING OVER MONTANA. FOR NOW...TRIED TO BLEND EXTENDED
SOLUTIONS AND AS SUCH...NOT A WHOLE LOT OF ACTIVITY IS EXPECTED
THROUGHOUT THE FORECAST PERIOD. MOST OF OUR CWA LIES ON THE DRIER
SIDE OF THINGS THROUGH THE EXTENDED...BUT THERE SEEMS TO BE A
PROMINENT MOISTURE FEED TO OUR WEST WHICH REPEATEDLY CLIPS OUR
NORTHERN AND NORTHWESTERN ZONES. AS FORECAST MODEL SOLUTION FALL
MORE INTO LINE WITH EACH OTHER...ADDITIONAL PERIODS OF
PRECIPITATION WILL LIKELY BE ADDED TO THE FORECAST FOR THESE AREAS.

FOR TEMPERATURES...EXPECT GENERALLY ABOVE NORMAL TEMPERATURES WITH A
COLD FRONT ON THURSDAY NIGHT...DROPPING TEMPERATURES 5 TO 10
DEGREES...CLOSER TOWARD MORE NORMAL LEVELS FOR THIS TIME OF
YEAR...ONLY TO REBOUND WARMER YET AGAIN INTO NEXT WEEKEND. BMICKELSON

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED TONIGHT BUT A DEEP LOW PRESSURE SYSTEM
WILL BRING UNSETTLED CONDITIONS ON MONDAY. RAIN IS EXPECTED TO AFFECT
THE GLASGOW AND WOLF POINT AIRPORTS AND AREAS WEST MONDAY MORNING
WITH PRECIPITATION TURNING TO SNOW MONDAY AFTERNOON OR
EVENING...WHICH COULD TRANSITION CONDITIONS TO MVFR OR IFR. SYSTEM IS
NOT EXPECTED TO AFFECT THE SIDNEY OR GLENDIVE AREAS UNTIL LATER
MONDAY NIGHT. JAMBA/MARTIN

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 AM MONDAY TO MIDNIGHT MDT MONDAY
NIGHT FOR CENTRAL AND SOUTHEAST PHILLIPS...PETROLEUM...
GARFIELD...NORTHERN PHILLIPS.

WINTER STORM WARNING UNTIL MIDNIGHT MDT MONDAY NIGHT FOR
SOUTHWEST PHILLIPS.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Mar 18, 1:29 PM MST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
229 PM MDT SUN MAR 18 2012

MTZ016-017-021-022-059>061-191100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
NORTHERN VALLEY-
229 PM MDT SUN MAR 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG LOW PRESSURE SYSTEM WILL LIFT NORTH ACROSS MONTANA
TONIGHT INTO MONDAY. SIGNIFICANT PRECIPITATION IS EXPECTED WITH
THIS SYSTEM...BUT MAINLY WEST OF A MALTA TO WINNETT LINE. A
WINTER STORM WARNING IS IN EFFECT FOR THE LITTLE ROCKY MOUNTIANS
LATE TONIGHT INTO MONDAY EVENING...WHERE ACCUMULATIONS MAY TOP 6
INCHES. WINTER WEATHER ADVISORIES ARE IN EFFECT FOR THE REMAINDER
OF PHILLIPS...PETROLEUM AND WESTERN GARFIELD COUNTIES MONDAY AND
MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard, 1 winter storm. Local standard time, as filed.

Winter Storm, Central and Se Phillips

When
March 19, 12:00 AM MST to 3:00 PM MST
Where
Central and Se Phillips forecast zone
Reported by
Department of Highways
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Highway 191 south of Malta was closed due to drifting snow. Sustained winds up to 30 mph were common.

Blizzard, Little Rocky Mountains

When
March 19, 8:00 AM MST to 7:00 PM MST
Where
Little Rocky Mountains forecast zone
Reported by
COOP Observer
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Trained spotters and co-operative observers reported sustained conditions of heavy snow and visibility of 1/2 mile. Visibility dropped to zero at times. Reports of 4 to 6 inches of snow were common across the lower elevations. Storm total snow amount of 13 inches was reported by the co-operative observer at Zortman with drifts of 2 to 3 feet tall.

Blizzard, Little Rocky Mountains

When
March 19, 8:00 AM MST to 7:00 PM MST
Where
Little Rocky Mountains forecast zone
Reported by
COOP Observer
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Co-operative observer reported around 5 inches of heavy, wet snow and visibility reduced to 1/4 mile.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372042, 370101, 372049.